Strong Wind, Gibson
- When
- March 14, 11:00 AM CST to 4:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong winds gusted to around 45 mph. The highest measured wind gust in southwest Indiana was 48 mph at the Evansville airport.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong winds gusted to around 45 mph. The highest measured wind gust in southwest Indiana was 48 mph at the Evansville airport. The second highest measured gust was 45 mph at Oakland City in Gibson County. Ahead of a cold front that extended from northeast Illinois to southwest Missouri, strong southwest winds occurred during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 5:47 AM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 647 AM CDT Fri Mar 14 2014 .UPDATE... ISSUED AT 647 AM CDT FRI MAR 14 2014 Revised aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Sunday night) ISSUED AT 330 AM CDT FRI MAR 14 2014 Main forecast concerns include winds today and precipitation potential Saturday night through Sunday night, including whether a mix with snow will be a factor. A split zonal upper level flow pattern will continue into the first part of the weekend. Mainly dry weather and warmer temperatures will result. Highs today and Saturday are forecast to reach the lower to mid 60s. A weak frontal boundary will bring an increase in clouds this afternoon and evening, but rain should not be an issue given the relatively dry conditions aloft. In addition, strong and gusty winds will develop today. By late morning and afternoon, sustained southerly winds of 20 to 25 mph will occasionally gusts as high as 30 to 40 mph. This is below our criteria for a Wind Advisory, but worth mentioning nonetheless. Relative humidity this afternoon should be somewhat higher than yesterday. However, minimum relative humidity in the 30 to 35 percent range is low enough with the combination of strong winds and dry vegetation to indicate an elevated fire weather concern. Models are now in good agreement that much of Saturday will be dry as the potential for rain showers remains just southwest of the immediate region. Temperatures will be similar to today with highs in the lower to mid 60s. By Saturday night, the approach of southern stream energy and low pressure developing over the southern Plains will yield our next rain event. Given the good agreement among the GFS, GEM, ECMWF, and NAM, we introduced categorical PoPs over the southern half of the region Saturday night, then area wide on Sunday. Model forecast instability parameters suggest that most of the thunder potential should remain just south of the immediate area. Event total precipitation will range from as little as one quarter to one half inch along Interstate 64, to as much as an inch across much of southeast Missouri and western Kentucky. As temperatures fall into the 30s by late Sunday afternoon and evening, a brief mix with snow cannot be ruled out before the precipitation comes to an end. The GFS continues to be the fastest model to end precipitation, while the last few hours of the NAM appear to hang onto it far too long. At this point, our forecast reflects a blend of the GFS, GEM and ECMWF. If any snow were to fall, we do not believe it would be enough to create substantial travel impacts. However, given the often tricky interaction of the northern and southern streams, I would not rule anything out at this point. Temperatures by daybreak Monday will range from 25 to 30 degrees as dry weather returns. .LONG TERM...(Monday through Thursday) ISSUED AT 330 AM CDT FRI MAR 14 2014 The primary signal amongst the 00Z GFS, GEM, and ECMWF is a full latitude mid/upper level trough moving eastward from the Plains toward the upper midwest/western Great Lakes Tuesday through Wednesday night. The models all have high amplitude ridging on both coasts, so a slow-moving larger-scale trough would seem to make sense over the central part of the country. The models do vary in the details of the storm system. The GFS is the most extreme, with a deep and compact occluded system, while the ECMWF and GEM have open waves. There are differences in the surface low track as well, with the GEM taking it through our area, and the others taking it well to our north. No matter how you slice it, it all points to a reason to mention chancy PoPs across the region Tuesday night through Wednesday night. It should be all rain, but will have to watch for some elevated instability. Right now the model's Showalter Indices are well above zero, so will just mention showers. The remainder of the work week will be dry. The ECMWF has tried to bring more energy southward on the backside of the Wednesday storm system and even has some light QPF with it. This is a bit too small-scale to have enough confidence to mention PoPs in day 7. North winds will be weakening Monday, as the weekend storm system moves well east of the region. South or southeast winds will pick up later Monday night and south winds should increase and become gusty Tuesday ahead of the mid-week storm system. Temperatures Monday will be well below normal with high pressure building over the region, but Tuesday will rebound to near normal levels. With the consensus of guidance taking the surface low northeast well to our north Wednesday, winds will veer to due west behind the front, and quickly back to southwest or south Thursday. As a result, temperatures should not take much of a hit and would expect readings to remain near normal Wednesday through Friday. && .AVIATION... ISSUED AT 647 AM CDT FRI MAR 14 2014 Main concern continues to be winds today. With winds around 2k feet at 50 to 60 knots, will keep mention of low level wind shear through 15Z. Thereafter, some of the stronger winds will mix down to the surface. Gusts around 30 knots are expected through the afternoon. Otherwise, high clouds will be on the increase today ahead of an approaching trough. Winds will diminish overnight as the weak trough passes through. Overall conditions will remain VFR. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RJP LONG TERM...DRS AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 428 AM CDT FRI MAR 14 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 428 AM CDT FRI MAR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG GUSTY WINDS ARE FORECAST TODAY. SUSTAINED SOUTHWEST WINDS 15 TO 25 MPH WILL OCCASIONALLY GUSTS AS HIGH AS 30 TO 40 MPH. THE COMBINATION OF THE STRONG WINDS WITH DRY VEGETATION WILL MAKE FOR ELEVATED FIRE CONDITIONS...PARTICULARLY FROM LATE MORNING THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS SOME POTENTIAL THAT RAIN COULD MIX WITH OR CHANGE TO SNOW BEFORE ENDING LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. HOWEVER...NO IMPACTS TO TRAVEL ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501538, 501539, 501540, 501541, 501542, 501543.